Alert archive / Colorado / Winter Storm Watches in 2013

Winter Storm Watch 9, NWS Pueblo, CO

April 7, 201315 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Apr 7, 2013, 4:47 AM MDT for 15 counties in Colorado. It took effect at Apr 8, 2013, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 7, 2013, 4:47 AM MDT (10:47 UTC)
In effect from
Apr 8, 2013, 6:00 PM MDT
Expired
Apr 8, 2013, 12:09 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Lake County, CO, Las Animas County, CO, Mineral County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 129 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3167 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Apr 6, 10:59 PM MDT, 5 hours 48 minutes earlier.

Area forecast discussion, Apr 6, 10:59 PM MDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1059 PM MDT SAT APR 6 2013

.UPDATE...
ISSUED AT 1059 PM MDT SAT APR 6 2013

CURRENT WATER VAPOR IMAGERY INDICATING SHORT WAVE EMBEDDED WITHIN
THE MODERATE WESTERLY FLOW ALOFT TRANLATING ACROSS EASTERN
COLORADO WITH DISTINCT CLEARING BEHIND SAID WAVE. REGIONAL RADARS
INDICATING ISOLATED TO SCATTERED ECHOES MOVING ACROSS THE EASTERN
PLAINS AS WELL...THOUGH WEB CAMS AND OBSERVATIONS INDICATING MAINLY
VIRGA WITH ONLY A FEW SPRINKLES MAKING IT TO THE GROUND WITH DRY
SUB CLOUD LAYER AND DEW PT DEPRESSIONS STILL 15-20F.

UPDATE ISSUED AT 558 PM MDT SAT APR 6 2013

ADDED ISOLATED POPS TO SOUTHERN PORTIONS OF THE I-25 CORRIDOR WITH
CURRENT RADAR TRENDS INDICATING ECHOES ACROSS THE AREA...THOUGH
NOT SURE HOW MUCH IF ANY IS MAKING IT TO THE GROUND WITH DEW PT
DEPRESSIONS IN EXCESS OF 20 DEGREE. WILL CONTINUE TO MONITOR RADAR
TRENDS THROUGH THE EVENING WITH EMBEDDED SHORT WAVE ACROSS WESTERN
COLORADO TRANSLATING ACROSS THE STATE AND LATEST HRRR DATA
SPREADING A FEW SHOWERS ACROSS THE PIKES PEAK AND PALMER DVD
AROUND MIDNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 323 PM MDT SAT APR 6 2013

CURRENTLY...UPPER 60S TO NR 70 FOR THE PLAINS...AND 40S-50S FOR THE
MT AREAS. WINDS GENERALLY ARE WELL BEHAVED...BUT WILL SEE A FEW
ISOLD WIND GUSTS INT EH 30KT RANGE DUE TO VIRGA. UPSTREAM SHORTWAVE
TO OUR N IS EASILY SEEN IN IR IMAGERY ACROSS NRN UT AND ID. THIS
WILL CROSS OUR AREA FROM AROUND 03Z-09Z TONIGHT...SO EXPECT THIS TO
COINCIDE WITH HIGHEST POPS OVR THE MTS. BEST CHANCE FOR SHOWERS WILL
BE OVER THE CONTDVD N OF KMYP...WHERE THE HIGHER ELEVATIONS COULD
PICK UP ONE TO THREE INCHES OF SNOW THROUGH TOMORROW FROM SCT SHSN.

TOMORROW...WILL START OFF FAIRLY QUIET...THEN COULD SEE A FEW
SHOWERS DEVELOP ACROSS THE AREA AFTER ABOUT 21Z...IN RESPONSE TO
INCREASING UPPER LIFT FROM THE APPROACHING STORM SYSTEM NOW OVER
THE N PACIFIC. INCREASING LAPSE RATES WILL LEAD TO LIFTED INDICES IN
THE MINUS TWO RANGE IN THE AFTERNOON...WHICH COULD LEAD TO A FEW LTG
STRIKES ACROSS THE AREA. BELIEVE LTG WILL BE RATHER LIMITED...BUT
WILL LEAVE MENTION IN THE FORECAST FOR NOW TO PRESERVE CONTINUITY
AND COORDINATION WITH SURROUNDING WFOS. TEMPS SHOULD BE FAIRLY CLOSE
TO TODAY'S READINGS...MAYBE A COUPLE DEGREES HIGHER AS WRLY FLOW
INCREASES.

FIRE WX DANGER ALSO IS ON THE INCREASE TOMORROW DUE TO THE INCREASE
IN WINDS AND CONTINUED DRY CONDITIONS OVERALL. BEST BET FOR CRITICAL
FIRE WX WILL BE OVER THE SAN LUIS VALLEY...WHICH SHOULD SEE GUSTS IN
THE 25-35 KT RANGE IN THE AFTERNOON AND EARLY EVE. WILL HOIST THE
RED FLAG FOR THE VALLEY FOR THIS PERIOD. ALSO COULD SEE SOME
CRITICAL FIRE WX CONDITIONS ACROSS THE LOWER ARKANSAS FROM FREMONT
INTO NRN PUEBLO COUNTY...AND IN HUERFANO COUNTY DUE TO GAP FLOW
THROUGH LA VETA PASS. AT THIS TIME...LOOKS TOO LIMITED IN SCOPE TO
INCLUDE IN THE RED FLAG...BUT MAY HAVE TO BE ADDED BY LATER SHIFTS
IF IT APPEARS THAT WINDS WILL BE MORE WIDESPREAD.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 323 PM MDT SAT APR 6 2013

...POSSIBLE WEATHER TRIFECTA ACROSS SOUTHERN COLORADO MONDAY...

MONDAY HAS A LOT OF WEATHER HAZARD POTENTIAL...INCLUDING POSSIBLE
SEVERE WEATHER ON THE FAR EASTERN PLAINS...FIRE WEATHER OVER MOST
OF THE REST OF THE PLAINS AND WINTER WEATHER IN THE MOUNTAINS.

FIRST THE FIRE WEATHER. MONDAY AFTERNOON INTO EARLY EVENING DEFINITELY
LOOKS LIKE A HIGH FIRE DANGER PERIOD ACROSS MUCH OF THE SOUTHEAST
PLAINS...WITH WINDS...HUMIDITIES AND FUELS ALL MEETING CRITERIA.
WITH GUSTS TO 40 MPH...HUMIDITIES BELOW 15 PERCENT AND DRY FUELS...
THIS IS DAY WHEN OUTDOOR BURNING SHOULD BE SUSPENDED AND ANY OTHER
ACTIVITIES THAT MIGHT SPARK A FIRE SHOULD BE AVOIDED.

NOW THE SEVERE POTENTIAL. PARAMETERS ON BOTH MAJOR MODELS USED FOR THIS
TIME FRAME ARE INDICATING POSSIBLE SEVERE CONVECTION ACROSS THE FAR
EASTERN PLAINS MONDAY AFTERNOON AND EVENING. PARAMETERS INDICATE
TORNADO AS WELL AS LARGE HAIL POTENTIAL. THE THREAT AREA CURRENTLY
LOOKS EAST OF NORTH-SOUTH LINE THROUGH LA JUNTA.  THUNDERSTORMS
POSSIBLE ELSEWHERE THIS DAY AS WELL BUT LIKELY NOT SEVERE.

NOW THE SNOW.  IT WILL SPREAD INTO THE HIGH COUNTRY MONDAY AFTERNOON
AND START TO SPREAD ONTO THE ADJACENT PLAINS BY TUESDAY MORNING.
STILL BIG UNCERTAINTIES REGARDING THE STORM TRACK. CONTINUES TO
LOOK PRETTY CERTAIN FOR GOOD SNOW AND WIND POTENTIAL OVER THE
MOUNTAINS AND ALONG THE PALMER DIVIDE...WITH MORE IFFY POTENTIAL
ELSEWHERE. REGARDLESS OF THE MODEL...STILL LOOKS LIKE A PERIOD OF
AT LEAST SOME SNOW AND WIND FOR MOST OF SOUTHERN COLORADO...INCLUDING
THE HIGH MOUNTAIN VALLEYS AND THE SOUTHEAST PLAINS FROM LATE
MONDAY NIGHT INTO TUESDAY EVENING. AS WE GET CLOSER...WINTER
WEATHER HIGHLIGHTS WILL LIKELY BE NEEDED FOR THE MOUNTAINS AND
PALMER DIVIDE AND POSSIBLY ELSEWHERE. STORM SHOULD BE MOSTLY EAST
OF THE AREA BY WEDNESDAY EXCEPT FOR LINGERING WIND...COLD AND
MOUNTAIN SNOW SHOWERS. STAY TUNED. LW

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 1059 PM MDT SAT APR 6 2013

SHORT WAVE EMBEDDED WITHIN THE MODERATE WESTERLY FLOW ALOFT
TRANLATING ACROSS EASTERN COLORADO WITH DISTINCT CLEARING BEHIND
SAID WAVE AT THIS TIME. WAVE PRODUCING MAINLY VIRGA WITH CIGS
RANGING BETWEEN 070-100 ACROSS THE PLAINS AT THIS TIME. WILL SEE
CLEARING FROM WEST TO EAST THROUGH THE REST OF THE EVENING WITH
VFR CONDITIONS CONTINUING FOR KCOS...KPUB AND KALS FOR THE NEXT
24 HOURS. COULD SEE ISOLD -TSRA DEVELOPING ACROSS THE HIGHER
TERRAIN TOMORROW AFTENROON...WHICH COULD RESULT IN SOME LOCALIZED
STRONG WIND GUSTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR COZ228>233-235-237.

RED FLAG WARNING FROM 1 PM TO 9 PM MDT SUNDAY FOR COZ224.

&&

UPDATE...MW
SHORT TERM...ROSE
LONG TERM...LW
AVIATION...MW
Hazardous weather outlook, Apr 6, 11:01 PM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1101 PM MDT SAT APR 6 2013

COZ058>089-093>099-080515-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1101 PM MDT SAT APR 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE TONIGHT MAINLY
ABOVE 10000 FEET...ESPECIALLY ALONG THE CONTINENTAL DIVIDE...WHERE
A COUPLE ADDITIONAL INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED SUNDAY AFTERNOON
AND EVENING OVER THE SAN LUIS VALLEY...DUE TO STRONG SURFACE
WINDS AND VERY LOW HUMIDITY VALUES. EXTREME CAUTION IS ADVISED
WITH ANY OUTDOOR BURNING ACTIVITIES. PERIODS OF HIGH ELEVATION
SNOW ARE ALSO EXPECTED OVER THE CONTINENTAL DIVIDE SUNDAY AND
SUNDAY NIGHT. MINOR ACCUMULATIONS ARE POSSIBLE ON THE PEAKS.

DANGEROUS FIRE WEATHER CONDITIONS WILL AGAIN BE POSSIBLE ON MONDAY
AFTERNOON ACROSS MUCH OF THE SOUTHEASTERN PLAINS. EXTREME CAUTION
IS ADVISED. IN ADDITION...ON MONDAY IF THERE IS ENOUGH LOW LEVEL
MOISTURE OVER THE FAR EASTERN AREAS NEAR THE KANSAS BORDER...THERE
WILL BE THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS IN THE
AFTERNOON AND EVENING...WITH LARGE HAIL AND GUSTY WINDS THE
PRIMARY THREATS. SNOW IS FORECAST TO INCREASE ALONG THE CONTINENTAL
DIVIDE MONDAY AND MONDAY NIGHT WITH MODERATE ACCUMULATIONS
POSSIBLE.

A STRONG COLD FRONT WILL MOVE INTO SOUTHERN COLORADO BY TUESDAY
MORNING. VERY STRONG WINDS...GUSTING TO NEAR 60 MPH...AND RAIN
QUICKLY CHANGING TO SNOW...WILL BRING VERY DANGEROUS CONDITIONS TO
THE PALMER DIVIDE FOR THE TUESDAY MORNING COMMUTE. STRONG WINDS
AND SNOW WILL SPREAD SOUTH AND EAST ACROSS THE PLAINS THROUGH
TUESDAY AFTERNOON. MODERATE ACCUMULATIONS ARE POSSIBLE OVER THE
PALMER DIVIDE. MODERATE TO HEAVY SNOW WILL CONTINUE OVER THE
MOUNTAIN AREAS...WHERE UPWARDS OF A FOOT OF SNOW IS POSSIBLE OVER
THE CENTRAL MOUNTAINS THROUGH WEDNESDAY MORNING. THE EASTERN
MOUNTAINS COULD ALSO SEE SEVERAL INCHES OF SNOW MONDAY NIGHT
THROUGH TUESDAY. OVERNIGHT LOWS TUESDAY NIGHT WILL BE IN THE
TEENS AND 20S ACROSS THE PLAINS AT THE LOWER ELEVATIONS...AND EVEN
COLDER AT THE HIGHER ELEVATIONS. IF YOU HAVE SENSITIVE OUTDOOR PLANTS
YOU SHOULD TAKE PRECAUTIONS TO PROTECT THEM FROM THE COLD. SPRINKLER
SYSTEMS WILL ALSO NEED TO BE PROTECTED FROM THE FREEZING TEMPERATURES.

PERIODS OF SNOW SHOWERS WILL CONTINUE WEDNESDAY THROUGH FRIDAY
ACROSS THE CONTINENTAL DIVIDE. MINOR ADDITIONAL ACCUMULATIONS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ABOVE 10000 FEET ALONG THE CONTINENTAL DIVIDE TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:47 AM MDTBlizzard WatchPUBEl Paso31 hr
Apr 7, 10:11 AM MDTRed Flag WarningPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 7 more34 hr

Nearby

Winter Storm Watches in Colorado, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.